Alert archive / Kentucky / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Apr 25, 2009, 2:41 PM EDT for 16 counties in Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2009, 2:41 PM EDT (18:41 UTC)
- Expired
- Apr 25, 2009, 8:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KJKL 251841 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 241 PM EDT SAT APR 25 2009 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... .HIGH PRESSURE ALONG THE EASTERN SEABOARD HAS BROUGHT A DRY AIRMASS TO THE REGION...AND COMBINED WITH UNSEASONABLY WARM TEMPERATURES TO RESULT IN LOW RELATIVE HUMIDITIES. IN ADDITION... A RATHER STRONG PRESSURE GRADIENT OVER THE REGION BETWEEN THE HIGH AND LOWER PRESSURE TO THE NORTHWEST OF THE AREA WILL CONTINUE TO BRING STRONG WINDS TO THE AREA THIS AFTERNOON. THIS RED FLAG WARNING INCLUDES PARTS OF THE DANIEL BOONE NATIONAL FOREST. KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-260000- /O.NEW.KJKL.FW.W.0002.090425T1841Z-090426T0000Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY- 241 PM EDT SAT APR 25 2009 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN KENTUCKY...44...50...51...52...58...59...60...68...69 ...79...80...83...84...108...111...114 RELATIVE HUMIDITIES WILL FALL TO BETWEEN 18 AND 25 PERCENT THIS AFTERNOON AND COMBINE WITH 20 FOOT WINDS OF 15 TO 20 MPH. WINDS WILL SLACKEN AND RELATIVE HUMIDITIES WILL BEGIN TO CLIMB DURING THE EVENING...AND WINDS AND HUMIDITIES SHOULD NO LONGER MEET CRITICAL VALUES BY 8 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ JP
1 follow-up statement
000 WWUS83 KJKL 260019 RFWJKL RED FLAG WARNING NATIONAL WEATHER SERVICE JACKSON KY 819 PM EDT SAT APR 25 2009 ...RED FLAG WARNING HAS EXPIRED... .WINDS WILL CONTINUE TO DIMINISH THIS EVENING...WITH INCREASING RELATIVE HUMIDITY LEVELS. KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-260130- /O.EXP.KJKL.FW.W.0002.000000T0000Z-090426T0000Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY- 819 PM EDT SAT APR 25 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS WILL CONTINUE TO DIMINISH THIS EVENING AS RELATIVE HUMIDITY LEVELS INCREASE...AND THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ WJM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 25, 1:44 PM EDT, 57 minutes earlier.
Area forecast discussion, Apr 25, 1:44 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 144 PM EDT SAT APR 25 2009 .SHORT TERM.../THE REST OF TODAY/ THE CURRENT FORECAST IS ON TRACK WITH RIDGING IN CONTROL OF THE WEATHER LEADING TO ANOTHER VERY WARM DAY...WITH TEMPERATURES EXPECTED TO BE NEAR RECORDS. FIRE WEATHER CONTINUES TO BE THE MAIN CONCERN WITH DEEP MIXING TO AROUND 800MB LEADING TO WINDS GENERALLY IN THE 10 TO 15 MPH RANGE...WITH SOME GUSTS TO AROUND 25 MPH POSSIBLE. MODEL FORECASTS OF WINDS ALOFT SHOW WINDS ABOVE 925 MB SLACKENING A BIT THROUGH THE DAY...SO WINDS AND WIND GUSTS SHOULD BE A BIT LESS THAN OBSERVED YESTERDAY. CURRENT REGIONAL OBSERVED DEWPOINTS AS WELL AS THE 8H DEWPOINT DEPRESSION OF 15C AT BNA INDICATE AN OPPORTUNITY FOR DEWPOINTS TO DROP OFF THIS AFTERNOON WITH THE MIXING TO NEAR 800 MB...DESPITE SOUTHWESTERLY FLOW AND THE PREVIOUS FORECAST HAD THIS COVERED WELL. 12Z 8H OBSERVED TEMPS WERE A BIT COOLER IN THE WESTERN PART OF THE AREA THIS AM COMPARED TO YESTERDAY...WITH EASTERN AREAS WARMER. THE SLIGHTLY WARMER HIGHS AROUND 90 IN THE GRIDS AND ZFP FROM THE PREVIOUS FORECAST HAS THIS COVERED WELL ALSO. THE ONLY CHANGES WERE TO ADJUST THE HOURLY TEMP AND DEWPOINT TREND BASED ON RECENT OBSERVATIONS. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH MONDAY/ MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...PARTICULARLY WITH SYNOPTIC PATTERNS. HIGH PRESSURE ANCHORED OVER THE EAST COAST...AT THE SFC AND ALOFT WILL KEEP OUR WEATHER DRY AND WARM THROUGH THE PERIOD. MAIN CHALLENGE TO THE SHORT TERM FORECAST WILL CONTINUE TO BE WINDS AND THE DRY AIR MASS IN PLACE OVER OUR AREA...OR CONCERNS RELATED TO FIRE WEATHER. FELT BEST APPROACH TO THE FORECAST PACKAGE WAS TO LEAN HEAVILY ON PERSISTENCE. BASED ON FRIDAY/S 12Z AND SATURDAY/S 0Z SOUNDINGS FROM OHX AND ILN...THE NAM STOOD OUT AS THE MOST ACCURATE OF THE SHORT TERM MODELS WITH RESPECT TO ACTUAL ATMOSPHERIC TEMP PROFILES THROUGH THE BOUNDARY LAYER. HOWEVER...ALL MODELS HANDLED MOISTURE AND WIND FIELDS POORLY BY OVER ESTIMATING RH AND UNDER ESTIMATING WIND SPEEDS. IN GENERAL...INITIALIZED SHORT TERM ISC TEMP...DEW POINT... AND WIND GRIDS WITH OBS FROM PREVIOUS 12 TO 24 HOURS...THEN INCORPORATED THE NAM SOLUTION TO VARYING DEGREES IN ORDER TO CAPTURE CURRENT MODEL TRENDS. MADE FINAL ADJUSTMENTS TO EACH FIELD TO ACCOUNT FOR FULL MIXING TO AROUND THE H800 LEVEL...BASED ON THE EXPECTATION THAT EVENTS...OR MIXING LEVEL WILL BE AT AT LEAST SIMILAR IF NOT IDENTICAL TO WHAT OCCURRED ON FRIDAY. IN SUMMARY...LOOK FOR RELATIVE HUMIDITIES TO FALL TO AROUND 20 PERCENT OVER A GOOD PORTION OF THE CWA THIS AFTERNOON. HOWEVER...WINDS WILL GENERALLY COME IN A COUPLE KNOTS LOWER THAN FRIDAY...BUT ABOUT AS GUSTY. THEREFORE...ANOTHER DAY WITH NEAR CRITICAL FIRE WEATHER CONDITIONS. EXPECT SLIGHTLY LOWER WINDS FIELDS WILL KEEP US FROM HITTING FIRE WEATHER THRESHOLDS. .LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/ THE GFS...ECMWF...AND CANADIAN MODELS ALL AGREE THAT PRECIP ONSET WILL BE A BIT SOONER THAN PREVIOUSLY FORECAST FOR MID WEEK. ALL THREE MODELS HAVE MEASURABLE QPF SHOWING UP IN THE NORTHWEST CORNER OF FORECAST AREA BY 18Z TUESDAY. MODEL SOUNDINGS...TIME HEIGHT CROSS SECTIONS...AND MEXMOS ALSO SUPPORT THIS SCENARIO. GOOD JET DYNAMICS ARE ONCE AGAIN BEING CLEARLY DEPICTED IN THE MODEL DATA...WITH SOME JET COUPLING OCCURRING TUESDAY AFTERNOON AND EVENING AND AGAIN ON THURSDAY. THE SYNOPTIC PATTERN IS ESSENTIALLY THE SAME AS BEFORE...WITH A FRONTAL BOUNDARY STALLING OUT ACROSS KENTUCKY AND MEANDERING NORTH AND SOUTH AS WEAK WAVES OF LOW PRESSURE MOVE ALONG IT. THE SOUNDINGS SHOWING ENOUGH INSTABILITY TO WARRANT CONTINUED MENTION OF THUNDERSTORMS THROUGH THE ENTIRE PERIOD. THERE SHOULD BE A BRIEF LULL IN THE ACTION WEDNESDAY AFTERNOON...AS THE BOUNDARY DRIFTS IN TENNESSEE AND THEN MOVES BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT AND THURSDAY. THE MEXMOS AND HPC NUMBERS ARE FAIRLY CLOSE...WITH THE MEX HAVING SLIGHTLY LOWER NUMBERS. WENT WITH A GENERAL 30-40 PERCENT CHANCE FOR RAIN TUESDAY AFTERNOON THROUGH THURSDAY. MAY INCREASE THOSE NUMBERS IN TOMORROWS FORECAST PACKAGE IF MODELS CONTINUE TO LOOK FAVORABLE. INCREASED DAYTIME HIGH TEMPERATURES A BIT AS WELL...AS PERSISTENT SOUTHERLY FLOW SHOULD BE ABLE TO ADVECT IN PLENTY OF WARM AIR BENEATH EXTENSIVE CLOUD COVER. ACTUALLY WENT ABOVE MOS FOR TUESDAY AND WEDNESDAY. PRECIPITATION WILL KEEP THING A BIT COOLER ON THURSDAY...BUT ALL IN ALL NEXT WEEK WILL FEEL SOMEWHAT SUMMER LIKE TEMPERATURE WISE. DEWPOINTS AND WINDS WERE ADJUSTED SOMEWHAT AS WELL...WITH DEWPOINTS BEING INCREASED PER LATEST MOS NUMBERS AND TO MATCH UP WITH CLOUD PATTERNS ASSOCIATED WITH NEXT WEEKS FRONTAL BOUNDARY. WINDS WERE TWEAKED TO CONFORM WITH NEWLY FORECAST ORIENTATION AND MOVEMENT OF NEXT WEEKS FRONT. ALSO MODIFIED OVERNIGHT LOW TEMPERATURES A BIT...GOING WARMER THAN PREVIOUS FORECAST AND AT TIMES WARMER THAN MEXMOS DUE TO OVERNIGHT CLOUD COVER. RIDGE VALLEY SPLIT IS LOOKING A BIT LESS LIKELY FOR MONDAY NIGHT...WITH CLOUDS MOVING IN SOONER THAN EXPECTED AND WINDS REMAINING MORE PERSISTENT DURING THE NIGHTTIME PERIODS. && .AVIATION.../18Z TO 18Z/...UPDATED VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST. MAINLY SCT HIGH CIRRUS ARE EXPECTED FROM TIME TO TIME. THERE COULD BE A FEW CU WITH BASES AROUND 6KFT IN THE HIGHER TERRAIN NEAR THE VIRGINIA BORDER BETWEEN 20Z AND 01Z...BUT THEY SHOULD NOT AFFECT THE TAF SITES. GUSTY SOUTHWEST WINDS IN THE 10 TO 15 KT RANGE ARE EXPECTED...WITH SOME GUSTS TO AROUND 20 KT EXPECTED THROUGH ABOUT 0Z WHEN WINDS WILL DIE DOWN. IN ADDITION...WINDS WILL PICK UP AROUND 15Z ON SUN...BUT SHOULD REMAIN 10 KT OR LESS DURING THE LAST 3 HRS OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY/JP LONG TERM....AR AVIATION...GREIEF/JP
Hazardous weather outlook, Apr 25, 3:45 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 345 AM EDT SAT APR 25 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 345 AM EDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BRING AN ELEVATED THREAT FOR WILDFIRES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOW RELATIVE HUMIDITIES WILL BRING AN INCREASED THREAT FOR WILDFIRES SUNDAY AFTERNOON. THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY AS A COLD FRONT APPROACHES...AND THEN STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
Nearby
Red Flag Warnings in Kentucky, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.